PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of gutGutView this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
Gut. 1996 March; 38(3): 454–458.
PMCID: PMC1383078

Acute liver damage and ecstasy ingestion.

Abstract

Eight cases of ecstasy related acute liver damage referred to a specialised liver unit are described. Two patients presented after collapse within six hours of ecstasy ingestion with hyperthermia, hypotension, fitting, and subsequently disseminated intravascular coagulation with rhabdomyolysis together with biochemical evidence of severe hepatic damage. One patient recovered and the other with evidence of hyperacute liver failure was transplanted but subsequently died, histological examination showing widespread microvesicular fatty change. Four patients presented with acute liver failure without hyperthermia. All four fulfilled criteria for transplantation, one died before a donor organ became available, and two died within one month post-transplantation of overwhelming sepsis. Histological examination showed submassive lobular collapse. Two patients presented with abdominal pain and jaundice and recovered over a period of three weeks; histological examination showed a lobular hepatitis with cholestasis. Patients developing jaundice or with evidence of hepatic failure particularly encephalopathy and prolongation of the international normalised ratio, or both, whether or not preceded by hyperthermia, should be referred to a specialised liver unit as liver transplantation probably provides the only chance of recovery.

Full text

Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (1.1M), or click on a page image below to browse page by page. Links to PubMed are also available for Selected References.

Images in this article

Click on the image to see a larger version.

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
  • Chadwick IS, Curry PD, Linsley A, Freemont AJ, Doran B. Ecstasy, 3-4 methylenedioxymethamphetamine (MDMA), a fatality associated with coagulopathy and hyperthermia. J R Soc Med. 1991 Jun;84(6):371–371. [PubMed]
  • Tehan B, Hardern R, Bodenham A. Hyperthermia associated with 3,4-methylenedioxyethamphetamine ('Eve'). Anaesthesia. 1993 Jun;48(6):507–510. [PubMed]
  • Manchanda S, Connolly MJ. Cerebral infarction in association with Ecstasy abuse. Postgrad Med J. 1993 Nov;69(817):874–875. [PMC free article] [PubMed]
  • Kessel B. Hyponatraemia after ingestion of ecstasy. BMJ. 1994 Feb 5;308(6925):414–414. [PMC free article] [PubMed]
  • Dowling GP, McDonough ET, 3rd, Bost RO. 'Eve' and 'Ecstasy'. A report of five deaths associated with the use of MDEA and MDMA. JAMA. 1987 Mar 27;257(12):1615–1617. [PubMed]
  • Henry JA, Jeffreys KJ, Dawling S. Toxicity and deaths from 3,4-methylenedioxymethamphetamine ("ecstasy") Lancet. 1992 Aug 15;340(8816):384–387. [PubMed]
  • Shearman JD, Chapman RW, Satsangi J, Ryley NG, Weatherhead S. Misuse of ecstasy. BMJ. 1992 Aug 1;305(6848):309–309. [PMC free article] [PubMed]
  • Brown C, Osterloh J. Multiple severe complications from recreational ingestion of MDMA ('Ecstasy') JAMA. 1987 Aug 14;258(6):780–781. [PubMed]
  • Martin C. Attached, detached, or new recruits? BMJ. 1992 Aug 8;305(6849):348–350. [PMC free article] [PubMed]
  • de Man RA, Wilson JH, Tjen HS. Acuut leverfalen door methyleendioxymetamfetamine ('ecstacy'). Ned Tijdschr Geneeskd. 1993 Apr 3;137(14):727–729. [PubMed]
  • Dykhuizen RS, Brunt PW, Atkinson P, Simpson JG, Smith CC. Ecstasy induced hepatitis mimicking viral hepatitis. Gut. 1995 Jun;36(6):939–941. [PMC free article] [PubMed]
  • Shibolet S, Coll R, Gilat T, Sohar E. Heatstroke: its clinical picture and mechanism in 36 cases. Q J Med. 1967 Oct;36(144):525–548. [PubMed]
  • O'Donnell TF., Jr Acute heat stroke. Epidemiologic, biochemical, renal, and coagulation studies. JAMA. 1975 Nov 24;234(8):824–828. [PubMed]
  • Olson KR, Benowitz NL. Environmental and drug-induced hyperthermia. Pathophysiology, recognition, and management. Emerg Med Clin North Am. 1984 Aug;2(3):459–474. [PubMed]
  • Schmidt CJ, Black CK, Abbate GM, Taylor VL. Methylenedioxymethamphetamine-induced hyperthermia and neurotoxicity are independently mediated by 5-HT2 receptors. Brain Res. 1990 Oct 8;529(1-2):85–90. [PubMed]
  • Gordon CJ, Watkinson WP, O'Callaghan JP, Miller DB. Effects of 3,4-methylenedioxymethamphetamine on autonomic thermoregulatory responses of the rat. Pharmacol Biochem Behav. 1991 Feb;38(2):339–344. [PubMed]
  • Logan AS, Stickle B, O'Keefe N, Hewitson H. Survival following 'Ecstasy' ingestion with a peak temperature of 42 degrees C. Anaesthesia. 1993 Nov;48(11):1017–1018. [PubMed]
  • Kim RC, Collins GH, Cho C, Ichikawa K, Givelber H. Heat stroke. Report of three fatal cases with emphasis on findings in skeletal muscle. Arch Pathol Lab Med. 1980 Jul;104(7):345–349. [PubMed]
  • Fidler S, Fagan E, Williams R, Dewhurst I, Cory CE. Heatstroke and rhabdomyolysis presenting as fulminant hepatic failure. Postgrad Med J. 1988 Feb;64(748):157–159. [PMC free article] [PubMed]
  • O'Grady JG, Alexander GJ, Hayllar KM, Williams R. Early indicators of prognosis in fulminant hepatic failure. Gastroenterology. 1989 Aug;97(2):439–445. [PubMed]
  • Hassanein T, Perper JA, Tepperman L, Starzl TE, Van Thiel DH. Liver failure occurring as a component of exertional heatstroke. Gastroenterology. 1991 May;100(5 Pt 1):1442–1447. [PubMed]
  • Rubel LR, Ishak KG. The liver in fatal exertional heatstroke. Liver. 1983 Aug;3(4):249–260. [PubMed]

Articles from Gut are provided here courtesy of BMJ Group